Adverse Effects of Proton Pump Inhibitor Drugs: Clues and Conclusions

Denis M. McCarthy

Disclosures

Curr Opin Gastroenterol. 2010;26(6):624-631. 

In This Article

Hypergastrinemia

PPI therapy leads to diminished acid secretion, diminished antral D-cell release of somatostatin, consequent increased G-cell release of gastrin and hypergastrinemia. This causes oxyntic cell hyperplasia, increased parietal cell mass, glandular dilatations and stimulation of enterochromaffin-like (ECL) cells to release chromogranin and histamine, raising their concentrations in serum. Cellular hyperplasias can cause obstructions at the mouths of fundic glands, causing them to balloon, become prominent and polypoid in appearance. Hyperplastic or cystic-type fundic polyps arise in 7–10% of the patients taking PPIs for 12 months or more: these are benign and regress with cessation of therapy. However, in patients with familial adenomatous polyposis, fundic polyps may progress during PPI therapy, becoming dysplastic and harboring adenocarcinoma: these should be excised during surveillance endoscopy.[4•] Other specific consequences of hypergastrinemia are now briefly reviewed.

Rebound Acid Hypersecretion

This is an effect of acid suppression recognized for many years by basic investigators but largely ignored by clinicians.[24••,25••] Sustained hypergastrinemia due to daily PPI therapy leads to increased gastric acid-secretory capacity that is not apparent during PPI therapy, but that appears promptly when the drug is stopped. In normal volunteers, treated for 8 weeks with esomeprazole 40 mg per day, stopping the drug was followed by the de-novo development of dyspeptic symptoms in more than 40% of previously symptomless patients. Other smaller studies, published as abstracts, had previously reported similar increases in acid-related symptoms after stopping PPI therapy, both in normal volunteers and in symptomatic patients, and are discussed elsewhere. Depending on the dose and duration of exposure, it can take 2–3 months for rebound acid hypersecretion (RAHS) to return to pre-PPI basal levels.[24••] Like nocturnal acid breakthrough, RAHS is not prominent in H. pylori-infected patients.

This phenomenon implies that a post-PPI-therapy period of difficulty should be anticipated. Symptoms can be managed with antacids or H2RA drugs (which cause negligible RAHS and can be discontinued later with little difficulty), or perhaps the PPI dose could be tapered down over a period rather than suddenly discontinued: to date, too few studies of tapering drug cessation have been reported for any conclusion to be drawn. Furthermore, as gastrin acts by releasing histamine, the ultimate mediator of acid secretion, tolerance to histamine and to the effects of H2RAs occurs during PPI therapy, decreasing H2RA efficacy; thus, PPIs should not be used in advance of H2RAs, an argument against 'step-down' therapy and other popular practices.[24••]

Impaired Gastric Emptying of Solids

This action can be of importance in managing functional dyspepsia and gastroesophageal reflux, particularly in those whose emptying is already delayed due to diabetes, vagotomy or the use of opiate drugs. The volume of gastric contents is important not only for patient comfort but also for triggering transient lower esophageal sphincter relaxations (TLESRs) and for exacerbating reflux in those with low sphincter pressures, particularly at night and in recumbency. A detailed scholarly review of the physiology of gastric emptying and its alteration by PPIs has recently been published by investigators from Japan.[26•]

Hypergastrinemia and Neoplasia

Gastrin has trophic effects on many tissues and stimulates a number of tumor cell lines in culture, including colon cancer cells. Although there have been suggestions that hypergastrinemia is associated with an increased risk of colon cancer, several recent large studies have found no such increase in patients using PPIs.[2•] Neither does PPI therapy increase the risk of adenocarcinoma of the stomach or cause progression of gastritis or gastric atrophy, except possibly in patients with active H. pylori infection.[27]

More troubling, because of the extensive use of PPIs in patients with GERD, is a possible effect of gastrin on the progression of Barrett's esophagus to cancer. This is the subject of much recent research and controversy: the bulk of the data seem to suggest that in most patients progression of dysplasia is halted or reversed by PPI therapy.[28] However, in a recent study, although there was no significant difference in serum gastrin with increased degrees of neoplasia, in multivariable analysis, the highest quartile of serum gastrins was associated with a significantly increased OR for advanced neoplasia (high-grade dysplasia or adenocarcinoma) with an OR 5.46 (95% CI 1.20–24.8). This finding suggested that some subset of Barrett's esophagus patients may be cancer prone, perhaps responding only to serum gastrin above a certain 'threshold' level.[29] The issue remains unresolved, but of considerable interest, in view of the marked rise in the incidence of adenocarcinoma at the cardioesophageal junction over the past two decades, as acid-suppressive therapy for GERD has greatly increased.

Carcinoid Tumors

PPIs inhibit acid secretion, leading antral G cells to release gastrin, causing hypergastrinemia. Gastrin, in turn, binds to gastric mucosal ECL cells, causing them to release chromogranin, histamine and other substances. The acid-secretory effects of gastrin are inhibited by PPI, but the potential proliferative effects on mucosal cells or cancers are not. In most patients, PPI-induced elevations in serum gastrin are moderate (50–400 pg/ml) and normalize when the drug is stopped. However, in some patients (mostly those with H. pylori infection and atrophic gastritis), plasma levels can rise to between 400 and 4000 pg/ml. The trophic, concentration-dependent effects of gastrin are exerted at much lower concentrations, above 40 pg/ml.

In rodents given PPIs, hypergastrinemia leads to the development of gastric carcinoids; hypergastrinemia also does this in both the genetically prone MEN-1 subset of humans with Zollinger–Ellison syndrome (hyperchlorhydric) and in another genetic disorder pernicious anemia (hypochlorhydric). In GERD patients, long-term PPI use is associated with the development of focal areas of hyperplasia of ECL cells in 10–30% of patients: the genetic contribution to this is unknown. Whether or not PPI therapy leads to the development of gastric or other carcinoids in humans has never been formally studied, despite large recent increases in the incidence of these comparatively rare tumors in many sites. These increases have occurred over the past three decades.[30] The annual population incidence in gastric carcinoids has risen from 0.03% (1969–1971) to 0.12% (1992–1999) in men and from 0.02% (1969–71) to 0.18% (1992–1999) in women, increases of 400 and 900%, respectively, and the percentage of all carcinoids occurring in the stomach has also risen from 2.4 to 8.7% over the same period.[31] Carcinoid tumors of the small intestine, including duodenum, show similar increases: small intestine is now the major site of gastrointestinal carcinoids.

These increases in incidence rates have been observed in several large analyses in western countries. Beginning slowly in the era of H2RA therapy, the greatest increases have paralleled the widespread marketing of PPIs, a trend observed by many experts.[32,33] Unfortunately, the databases from which these observations were drawn did not record the use of medications, precluding case–control studies. Although the statement has often been made that there have been no cases of gastric carcinoids in humans using PPIs, this is not strictly correct:[33] what can be said is that the available reports in all cases lack information essential to confidently assessing their merit. Beyond this, with population carcinoid incidences in the order of one to two per 1000 people (autopsy rate 1%), prospective studies would require huge numbers of individuals in order to perform statistical analyses with power adequate to demonstrate meaningful differences in their incidence rates. The fraction of PPI users who might demonstrate such a change is unknown. However, with the contemporary growth in large data banks, that now record medication use as well as clinical information, well designed case–control studies could prove of great value in exploring this important issue. The scientific basis for expecting long-term PPI use to cause carcinoid tumors is quite strong and merits serious attention. Hypergastrinemia may also stimulate carcinoid development or growth in other sites. At a minimum, it seems reasonable to discontinue PPI therapy in patients with carcinoid tumors.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....